A drug overdose can happen to anyone, whether it’s your first-time using. Or you’re someone their symptoms require professional help as soon as possible for the best chance of recovery.
If you or a loved one is suffering from a substance use disorder and are at risk of overdosing, help is available. Social Treatment Opportunity Programs offers many treatment programs. Our addiction treatment specialists are here to help determine which program is best for you or your loved one.
How Does an Overdose Happen?
A drug overdose occurs when an individual uses a drug in greater amounts than are prescribed or recommended. It can also happen when a drug is taken in a way in which it’s not intended. For example, when it is supposed to be taken orally but instead is snorted or injected. Another way an overdose can occur is when more than one type of drug is taken at a time. Overdoses can be intentional because an individual is attempting to commit suicide.
These things can increase an individual’s risk of overdosing:
- Resuming drug use after a period of abstinence
- Being significantly dependent on drugs
- Resigning from a substance abuse treatment program
- Using multiple substances at a time
- Increasing the amount taken over time
Drug Overdose Symptoms and Signs
Symptoms of drug overdose are dependent on the type of drug that was taken and whether it was combined with another substance.
In general, the signs or symptoms of drug overdose include:
- Shallow breathing
- Snoring or gurgling sounds
- Lips and hands turn blue
- Hard to stay awake or they become unresponsive
- Loss of motor functions in arms and legs
- Hallucinations, paranoia, confusion or disorientation
- Severe chest pains
- Severe headache
- A fever
- Become extremely agitated
- Seizures, convulsions or tremors
These symptoms are not an all or nothing situation. Someone doesn’t have to have all of the symptoms to be experiencing an overdose. Just a few can be a sign that they need medical attention.
What to Do in the Event of an Overdose
If you witness a drug overdose, call 911 and stay with the individual until emergency responders arrive. Check for a heart rate and breathing. If they are unconscious, turn them on their side in case they vomit. Do not allow them to eat or drink anything. If you know what substance they used and when they took the last dose. Tell the medical responders so they can administer the appropriate treatment.
How to Treat a Drug Overdose
Drug overdose treatments depend on what drug was taken. If the individual ingested the drug, for instance, medical professionals may need to pump their stomach.
After an overdose is successfully treated, individuals often need to go through a treatment program to manage the effects of drug withdrawal symptoms and to gain the tools to live a drug-free life. Social Treatment Opportunity Programs offers several programs in our eight different facilities. For more information visit our website at stopwa.com.